Alert archive / Texas / Tornado Warnings in 2013

Tornado Warning 8, NWS Lubbock, TX

May 29, 2013Hall County, Texas

NWS Lubbock, TX issued this tornado warning at May 29, 2013, 3:46 PM CDT for Hall County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2013, 3:46 PM CDT (20:46 UTC)
Expired
May 29, 2013, 4:00 PM CDT
In force
14 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Hall County, TX

The radar

The Amarillo radar (KAMA), 121 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 12:22 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2013-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2013-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3011 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
1.7
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WFUS54 KLUB 292046
TORLUB
TXC191-292100-
/O.NEW.KLUB.TO.W.0008.130529T2046Z-130529T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT WED MAY 29 2013

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN HALL COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 400 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED NEAR TURKEY...OR ABOUT 8
  MILES EAST OF QUITAQUE...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE TURKEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3446 10066 3431 10082 3431 10094 3432 10095
      3449 10095 3458 10087
TIME...MOT...LOC 2046Z 220DEG 35KT 3438 10090

$$
1 follow-up statement
849 
WWUS54 KLUB 292054
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
354 PM CDT WED MAY 29 2013

TXC191-292100-
/O.CON.KLUB.TO.W.0008.000000T0000Z-130529T2100Z/
HALL TX-
354 PM CDT WED MAY 29 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN HALL COUNTY
UNTIL 400 PM CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO.  THIS TORNADO WAS LOCATED 10 MILES EAST OF VALLEY SCHOOLS...
OR 14 MILES EAST OF QUITAQUE...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL HALL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3446 10066 3431 10082 3432 10090 3449 10095
      3458 10087
TIME...MOT...LOC 2054Z 231DEG 43KT 3442 10079

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 29, 2:59 PM CDT, 47 minutes earlier.

Area forecast discussion, May 29, 2:59 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
259 PM CDT WED MAY 29 2013

.SHORT TERM...
THE DRYLINE WAS LOCATED ON A LINE FROM ABOUT TURKEY TO LAKE ALAN
HENRY AT 230 PM. TO THE WEST...DEEP MIXING WAS MAKING FOR
TEMPERATURES IN THE UPPER 80S TO NEAR 90 WITH DEWPOINTS IN THE
20S-40S. SURFACE CONVERGENCE AND UPPER FORCING FROM A SHORTWAVE
TROUGH HAD PRODUCED AN AREA OF DEVELOPING CUMULUS AND WEAK RADAR
RETURNS IMMEDIATELY WEST OF THE DRYLINE WHICH WILL EVENTUALLY CATCH
UP TO THE DEEPER MOISTURE IN PLACE OUT EAST...AND LIKELY SPARK
LARGER SCALE CONVECTIVE INITIATION ACROSS THE FAR SOUTHEAST
PANHANDLE AND ROLLING PLAINS. LARGE HAIL TO BASEBALL SIZE...WIND
GUSTS OF 60-70 MPH...AND ISOLATED TORNADOES WILL BE THE MAIN THREATS
FROM THIS ACTIVITY.

THE LOW LEVEL JET WILL KICK IN THIS EVENING AND ENHANCE LOW LEVEL
WIND SHEAR ACROSS THE ABOVE MENTIONED HIGHLIGHTED AREAS...PRODUCING
AN INCREASED TORNADO THREAT BEFORE STORM ROOTS BECOME ELEVATED
FOLLOWING BOUNDARY LAYER COOLING. HAIL WILL BECOME THE PRIMARY
THREAT AS STORM BASES INCREASE IN HEIGHT AND MAINTAIN STEEP LAPSE
RATES ALOFT. STORMS WILL TAPER OFF BY AROUND MIDNIGHT AS FORCING AND
INSTABILITY WANE.

DRY AIR WILL FILTER IN ACROSS THE ENTIRE AREA THURSDAY AS WEST TO
NORTHWEST FLOW ALOFT DEVELOPS A LEE TROUGH THAT WILL PULL THE
DRYLINE EAST OF THE ROLLING PLAINS. HOT AND DRY CONDITIONS WILL
PROMOTE ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER DANGER FOR MOST IF
NOT ALL OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS...AND
ROLLING PLAINS. TEMPERATURES WILL CLIMB INTO THE LOW TO MID 90S
AREAWIDE UNDERNEATH MOSTLY SUNNY SKIES.

&&

.LONG TERM...
THE SOUTHERN PERIPHERY OF THE BROAD NEGATIVELY TILTED TROUGH THAT
WILL BRING US THE POTENTIAL FOR SEVERE STORMS THIS AFTN AND
EVENING...WILL BE WELL NE OF THE SOUTHERN PLAINS BY TOMORROW NIGHT.
HOWEVER...THE CENTER OF THE SAID TROUGH WILL REMAIN BACK ACROSS THE
HIGH PLAINS...WHICH MAY BE OF IMPORTANCE THIS WEEKEND. WILL GET TO
THAT LATER. TEMPS ON FRIDAY WILL BE THE WARMEST OF THE WEEK WITH
PROJECTED HIGHS IN THE UPPER 90S TO AROUND TRIPLE DIGIT READINGS.
THIS IS COURTESY OF NEAR ZONAL FLOW ALOFT PROMOTING INCREASING
HEIGHT FIELDS IN ADDITION TO 850 MB TEMPS WARMING TO AOA 30 DEGREES
CELSIUS. THE DRYLINE IS ANTICIPATED TO BE ACROSS THE FAR ROLLING
PLAINS HENCE...RELATIVELY DRY AIR WILL ENVELOP THE CWA /DEWPOINTS IN
THE 20-40 DEGREE RANGE/. WITH ABOVE NORM TEMPS COMBINED WITH RHS
DIPPING TO 10-15...AND SLIGHTLY BREEZY WSW WINDS WILL CREATE
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS PARTICULARLY ON THE
CAPROCK. REFER TO THE FIRE WEATHER DISCUSSION FOR ADDITIONAL
INFORMATION. THESE WARM CONDITIONS WILL NOT LAST LONG AS THE
AFOREMENTIONED UA DISTURBANCE NEAR THE HIGH PLAINS SENDS DOWN A
BREEZY FROPA LATE FRIDAY NIGHT/EARLY SATURDAY MORNING...THUS COOLING
TEMPS BACK INTO THE 80S. MODELS HINT AT LOW LEVEL MOISTURE
INCREASING A BIT BEHIND THE FRONT /DEWPOINTS IN THE 40-60 DEGREE
RANGE/. IT IS EXPECTED TO STALL OUT ACROSS THE PERMIAN BASIN AND BIG
COUNTRY AREAS SAT EVENING WHERE THE BEST PRECIP AND MOISTURE AXIS
WILL LIKELY RESIDE. WILL HOLD ON TO SLIGHT CHANCE POPS ACROSS THE
FAR SRN ZONES SAT EVENING-SUN AFTN...GIVEN ITS NEAREST TO THE FROPA
AND THEREFORE SOME PRECIP COULD NEAR THE SAID AREA.

EARLY NEXT WEEK...UA RIDGING WILL DOMINATE THE CENTRAL CONUS WITH
THE CENTER NOTED FROM NE OLD MEXICO TO ACROSS CENTRAL TEXAS. THIS
UPTICK IN HEIGHT FIELDS WILL ALLOW TEMPS TO WARM FROM THE 80S OVER
THE WEEKEND BACK INTO THE UPPER 90S BY MID-WEEK. THE DRYLINE WILL
RETREAT TO ERN NEW MEXICO LATE SUNDAY NIGHT...GIVEN A 20-30 KT LLJ
FILTERING IN A BIT OF LOW LEVEL MOISTURE. CONCURRENTLY...AN EMBEDDED
IMPULSE ROUNDING THE CENTER OF THE SAID RIDGE IS SHOWING TO BE THAT
SYNOPTIC SPARK FOR CI ALONG THE DRYLINE. THE IMPULSE IS AND PRECIP
IS SHOWN TO MOVE ACROSS THE SOUTHERN PLAINS EARLY MONDAY
MORNING...AS THE MEAN FLOW IS OUT OF THE WEST. THE DRYLINE WILL
SETTLE ON THE CAPROCK BY MID-WEEK...WITH ADDITIONAL QPF SIGNALS
BEING DISPLAYED OFF THE CAPROCK. CONFIDENCE OF PRECIP IS NOT HIGH
ATTM...SINCE THE UA RIDGE /AND ACCOMPANIED SUBSIDENCE/ IS RATHER
STRONG SO NOT SURE IF THE CAP WILL INDEED WEAKEN/BREAK. AS A
RESULT...8-10 PERCENT POPS APPEARS SUFFICIENT FOR NOW AND WILL AWAIT
LATER MODEL RUNS TO SEE IF MENTIONABLE POPS IS INDEED WARRANTED.

&&

.FIRE WEATHER...
ELEVATED TO BRIEFLY CRITICAL CONDITIONS WILL OCCUR THURSDAY AS
RELATIVE HUMIDITIES FALL INTO THE SINGLE DIGITS ON THE CAPROCK AND
LOW TO MID TEENS EAST OF THE ESCARPMENT. WINDS WILL BE HIGHEST
ACROSS WESTERN TO CENTRAL PORTIONS OF THE FAR SOUTHERN PANHANDLE AND
NORTHERN TO CENTRAL SECTIONS OF THE SOUTH PLAINS AT 15 TO 20 MPH.
THESE AREAS WILL LIKELY NEED A RANGELAND FIRE DANGER STATEMENT AS A
LACK OF FUELS SHOULD PRECLUDE THE NEED FOR A RED FLAG WARNING.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS MAY ALSO DEVELOP ON THE
CAPROCK FRIDAY AFTN AS TEMPS WARM 10-12 DEGREES ABOVE
NORM...RELATIVE HUMIDITIES DROP INTO THE 8-10 PERCENT RANGE AND
20-FOOT WSW WINDS INCREASE TO AROUND 15 MPH. THERE IS A MENTION OF
THIS POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK ATTM...HOWEVER
ADDITIONAL HIGHLIGHTS MAY BE WARRANTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        55  92  59  96  54 /   0   0   0   0  10
TULIA         58  92  60  96  56 /  10   0   0   0  10
PLAINVIEW     59  94  62  96  58 /  10   0   0   0  10
LEVELLAND     61  94  64  98  59 /   0   0   0   0  10
LUBBOCK       62  96  65  98  61 /   0   0   0   0  10
DENVER CITY   61  95  64  98  62 /   0   0   0   0  10
BROWNFIELD    61  95  63  99  61 /   0   0   0   0  10
CHILDRESS     66  96  67  98  65 /  30   0   0  10  10
SPUR          66  96  65  97  65 /  20   0   0   0  10
ASPERMONT     70  96  69 100  73 /  30   0   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/29
Hazardous weather outlook, May 29, 11:32 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT WED MAY 29 2013

TXZ021>044-301645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1132 AM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE
NORTHERN ROLLING PLAINS AND EXTREME SOUTHEASTERN TEXAS
PANHANDLE...GENERALLY NORTH AND EAST OF A TURKEY TO PADUCAH LINE. A
SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ACROSS THE REST OF THE
ROLLING PLAINS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE SOUTHERN TEXAS PANHANDLE BY EARLY
AFTERNOON... AND EXPAND SOUTHWARD INTO EASTERN PORTIONS OF THE
ROLLING PLAINS BY MID TO LATE AFTERNOON. LARGE HAIL TO THE SIZE OF
BASEBALLS AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY
THREATS WITH ANY STORMS THAT DEVELOP... WHILE AN ISOLATED TORNADO
OR TWO WILL BE POSSIBLE AS WELL. THE GREATEST THREAT FOR SEVERE
WEATHER WILL EXIST ACROSS HALL...CHILDRESS AND COTTLE COUNTIES.

FIRE WEATHER

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP
ACROSS MUCH OF THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS
PANHANDLE WEST OF THE INTERSTATE 27 CORRIDOR FROM EARLY THIS
AFTERNOON THROUGH EARLY EVENING. A FIRE DANGER STATEMENT IS IN
EFFECT FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO
DEVELOP ACROSS MUCH OF THE SOUTH PLAINS AND ROLLING PLAINS BOTH
THURSDAY AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.

In the hours before

Special weather statement, May 29, 2:52 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
252 PM CDT WED MAY 29 2013

TXZ024-292015-
BRISCOE-
252 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE  COUNTY...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SILVERTON...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3475 10104 3457 10095 3434 10133 3448 10147
      3475 10132
TIME...MOT...LOC 1952Z 230DEG 22KT 3447 10132
Local storm report, May 29, 2:57 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
257 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             SILVERTON               34.47N 101.30W
05/29/2013  E1.00 INCH       BRISCOE            TX   CO-OP OBSERVER

            DIME TO QUARTER SIZE HAIL

&&

EVENT NUMBER LUB1300271

CALDRICH
Local storm report, May 29, 3:15 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
315 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             4 E LOCKNEY             34.12N 101.37W
05/29/2013  E1.75 INCH       FLOYD              TX   PUBLIC

            RELAYED VIA MEDIA

&&

EVENT NUMBER LUB1300272

CALDRICH
Local storm report, May 29, 3:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TORNADO          1 S TURKEY              34.39N 100.90W
05/29/2013                   HALL               TX   FIRE DEPT/RESCUE

            POSSIBLE LANDSPOUT REPORTED BY TURKEY FIRE DEPT.

&&

EVENT NUMBER LUB1300273

CALDRICH

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:52 PM CDTSpecial Weather StatementLUBBriscoe23 min
May 29, 2:57 PM CDTSevere Thunderstorm WarningLUBBriscoe33 min
May 29, 3:03 PM CDTSevere Thunderstorm WarningLUBFloyd12 min
May 29, 3:26 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall34 min
May 29, 3:57 PM CDTSevere Thunderstorm WarningLUBHall33 min
May 29, 4:28 PM CDTSevere Thunderstorm WarningLUBHall32 min
May 29, 4:55 PM CDTSevere Thunderstorm WarningLUBChildress, Hall35 min
May 29, 5:28 PM CDTSevere Thunderstorm WarningLUBHall32 min

Nearby

Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.